If you're taking a blood thinner such as Coumadin (warfarin sodium tablets, USP), it's important to eat the proper diet so that your blood stays at the right consistency. Blood thinners help prevent blood clots, which reduce risk of heart attacks and stroke.
If you're taking Coumadin, your doctor will tell you to make sure you don't consume too much vitamin K in your diet, since this contributes to blood coagulation. She will likely encourage you to eat foods such as grapefruits and grapefruit juice, avocado, and dark green vegetables (kale, chard, and spinach).
However, you don't want to avoid vitamin K altogether — it's important to maintain a good balance. If you're able to keep your consumption of foods containing vitamin K relatively consistent, you can work with your doctor to get your Coumadin adjusted to the right dose to counteract your K consumption.
Tingling Or Numbness In Your Hands Or Feet?
Finally, a natural solution that’s been shown to work...
Click Here To Learn More
While vitamin K thickens your blood, there are also substances that can thin it, such as nattokinase, ginger, omega-3 fats, and vitamin E. Since there are so many factors that can affect blood consistency, sometimes it's helpful to have some professional guidance for your diet. I recommend The Coumadin Cookbook by Rene Desmarais, MD, Gregory Golden, and Gail Benyon. This great resource will help you identify foods low in vitamin K and includes recipes to help keep you in the right range to make your medications as effective as possible.
If you aren't on Coumadin, but are interested in thinning your blood without medication, a low vitamin K diet may help you. However, be sure you talk to your doctor before you do this. After all, blood clots for a reason: so we don't bleed to death! You definitely don't want it to be too thin. And if you want to stay off of Coumadin, talk to your doctor about using Circutol, which contains nattokinase and other nutrients that can help keep your blood from clotting.
Your voice of reason in Women's Health,
Dr. Janet Zand